It 'might' indicate that the supplement is responsible... but it can also mean a plethora of other things... such as:
that your body is adapting to increased Vitamin D intakes, and that passing lower levels into the higher range could be associated with pain in the bones/hips because they could be regenerating (regeneration of certain areas of the body could be associated with pain/discomfort at times).
Vitamin D is important for bone health (among other things), so its possible that regular intakes of the stuff could be affecting you this way, especially after being deficient for some time (which means your body is adapting and the pain is simply a temporary byproduct of increased D intake).
Each person will react differently due to their unique biochemistry.
Also keep in mind that your body is constantly adapting to new environments, hence different environmental stimulus (such as Vitamin D supplementation) can affect you differently (when compared to how it did in the past).
If I was in your position, I would continue to take Vitamin D in current doses of 5000 IU daily.
At this point I doubt its responsible for your bone problems.
It is also possible you might be lacking in magnesium or some other minerals that could be contributing to your bone problems (rather than Vitamin D being the cause, plus the body does use magnesium to utilize Vitamin D in the first place, so it might be depleting its reserves, which could be associated with bone pain).
Perhaps it would be beneficial for your to switch over to consuming more yoghurt for example (probiotics), as well as foods rich in magnesium and other minerals you might require.
Hi and sorry you are having these problems. Actually the normal range for vitamin D is 30-80 so you are actually in the normal range at 40. The doctors like you to be at about 50-60 for bone health but if you are in the normal range it shouldn't give you the problems you are talking about. I take 4000IU a day stay at my normal range so it is ok to continue taking your 5000 IU 3x a week You should get retested in a few months to see if you are stabile with that amount. No I haven't had the vitamin D cause me to have achy bones however when I had my first hip Xray I found I have mild osteoarthritis. So I think the osteoarthritis I do feel aches in the hip bones. I had a lot of fatigue as well and found out last year I have become hypothyroid. So I don't know if you had your thyroid tested or not? If not it would good to check and get a hip Xray to see if you also have osteoarthritis. That may be the culprit. Even mild osteoarthritis can cause some pain. I really don't think it is the vitamin D doing it. After your test, You will want to keep up your daily vitamin D, probably around 4000IU. This will help with bone density as well and calcium absorption. You only need a maximum of dietary and supplements of calcium of 1000mg a day or you can get kidney stones etc. The important thing is the vitamin D will help you absorb it correctly. Yes I only needed to take more vitamin D this year. But then I also got a bone density that showed I had osteoporosis in my hips. I am only 51 so the doctor really increased my dose in order to increase the calcium absorption. My main pain is from the osteoarthritis though (not the osteoporosis). And fatigue from the thyroid. Hope this helps.
maybe this can help you. I found an article in the internet about Vitamin D.
Vitamin D is a fat-soluble vitamin. Its main job in your body is to maintain normal levels of calcium and phosphorus. Vitamin D helps your body absorb calcium, keeping your bones strong. Working with several other vitamins, minerals, and hormones, vitamin D helps bone mineralization. A deficiency in vitamin D can cause the bones to lose calcium and become more susceptible to fracture. This vitamin prevents two bone-weakening diseases: rickets in children and osteomalacia, which causes muscle weakness and weak bones in adults.
Your body makes vitamin D when your skin is exposed to ultraviolet rays from the sun. The amount of exposure depends on where you live, the time of year, the time of day, cloud cover, and whether you wear sunscreen. Generally, 15 minutes of sun exposure, without sunscreen, several times a week is sufficient for your body to make the vitamin D it needs. Sunscreen with a sun protection factor of 8 or greater will block the rays needed for making vitamin D. Experts say, however, that it's important to wear sunscreen whenever you will be in the sun for longer than 10 to 15 minutes.
You can boost your vitamin D supply by getting enough in your diet. Good food sources for vitamin D are those fortified with this vitamin, plus fatty fish and fish oils. Milk is one of the major fortified foods; one cup of milk provides about a fourth of the vitamin D an adult requires. Other milk products, such as cheese, yogurt, and ice cream, usually are not fortified.
How much: Assuming minimal sun exposure, the 2010 Dietary Guidelines for Americans recommend that adult men and women younger than 70 get 600 IU a day. Over age 70, men and women should get 800 IU a day.
The risks: Too much vitamin D can cause nausea, vomiting, poor appetite, constipation, weakness, and weight loss. An excess of this vitamin can also raise the level of calcium in the blood, which can cause mental confusion and abnormal heart rhythms. Unless you consume large quantities of cod liver oil, it is unlikely that you will get too much vitamin D from your diet. Vitamin D toxicity comes from supplements. The Institute of Medicine says that the safe limit for vitamin D intake is 1,000 to 1,500 IU/day for infants, 2,500 to 3,000 IU/day for children 1–8 years, and 4,000 IU/day for children 9 years and older and adults.
Some experts worry that people who take vitamin D supplements and consume foods like beverages and cereals with added calcium may develop calcification in heart tissue.
I have been hypothyroid for a few years now and that is also something I struggle with on a daily basis. I recently had my dose lowered by my doc--even after I protested. Their decision was based on numbers. 2 months later and much suffering they checked my levels again and all my levels were off. They apologized and stated that I have to be feeling terrible. Ugggh. if only they knew. And 10lb gain in weight as well. So hard to lose and so easy to gain. I wish they taught listening in medical school. Because the patient often can give clues to what the problem is.
IT seems I fell apart all at once, as soon as I returned to the USA. My lifestyle did change drastically--out of the sun, less activity, food and so on. But shortly after I started feeling sick with no energy. Diabetes, hypothyroid, IBS and water retention.
Knowing my vitamin d level is low at least now not optimal I was searching for something that might make me feel better.
Thank you for your words of wisdom.
I can truly sympathize with you. Although I have to say when I said to my doctor should I go up on the thyroid he said I don't know how do you feel. So he does go by symptoms a lot. But then he wanted me at 1.0 but due to the bad bone density he changed his mind because if you get too much synthroid then it can also cause bone loss. So he had to stop at 2.5 . I am still tired. So I get retested again in April and I'm sure it is off. He said takes time for the brain to catch up with the thyroid. So I hope he will up the dose again. Apparently you need to do the same. Yes activity can help. I started walking and am just doing 2 miles a day. I find the less active the more my back hurts. So I hope these things will help you. Let me know how things go. I think even being outside is good for the mind too despite the vitamin D. It is an antidepressant so to speak. I feel better when I am able to be outside more too.
I hate going to new drs but for many reasons this one isnt the right one for me. The last dr I had thought I was a drug user or something. I guess because I appeared so tired and my eyes seem to be red much of the time because I dont feel well. HE asked to check my kidneys and when I arrived at the lab I was watched going to the bathroom for a drug screen. I wish he would have atleast told me. All was clean as I cant take a tylenol without getting drunk. Just rubbed me the wrong way and he never tested anything else.